Dristan Sinus (Ibuprofen – Pseudoephedrine HCl)

DRISTAN® SINUS

Whitehall-Robins

Ibuprofen – Pseudoephedrine HCl

Analgesic – Antipyretic – Nasal Decongestant

Action And Clinical Pharmacology: Ibuprofen has exhibited analgesic and antipyretic activity in animal studies designed to specifically demonstrate these effects. Ibuprofen has been shown to have no glucocorticoid-like activity.

Pseudoephedrine is an orally effective nasal decongestant when administered in doses of 60 mg/dose, up to 240 mg/day. In order to comply with the flexible dosing schedule approved for nonprescription ibuprofen, clinical studies were conducted to demonstrate the efficacy of 30 mg pseudoephedrine when administered in the combination product and evidence of dose response between the 30 and 60 mg doses.

A 3-way bioavailability study of ibuprofen, pseudoephedrine and a combination of ibuprofen/pseudoephedrine indicated that the absorption and the disposition of the 2 drugs were not different, i.e., there was no pharmacokinetic interaction when the 2 drugs were combined.

In another 3-way bioequivalence comparison of ibuprofen, pseudoephedrine and a combination of the 2 drugs, no statistically significant differences were noted among the 3 treatments for any pharmacokinetic variables for ibuprofen or pseudoephedrine.

Indications And Clinical Uses: For the temporary relief of symptoms associated with the common cold, sinusitis or flu including nasal congestion, headache, fever, body aches and pains.

Contra-Indications: In patients who have previously exhibited hypersensitivity to it, or to its components (ibuprofen, pseudoephedrine), or in individuals with the angioedema syndrome, nasal polyps or bronchospastic reactivity to ASA or other nonsteroidal anti-inflammatory agents (see Warnings).

In patients with hypertension, coronary artery disease and in patients on MAO inhibitor therapy (see Drug Interactions).

Pregnancy, Lactation and Children: Dristan Sinus should not be used during pregnancy, in nursing mothers or in pediatric patients because its safety under these conditions has not been established.

Aseptic meningitis, fever and rash have been reported in connection with ibuprofen therapy in patients with systemic lupus erythematosus.

Dristan Sinus should not be used by patients with systemic lupus erythematosus except under a physician’s supervision.

Dristan Sinus should not be taken by patients with active peptic ulcer disease or gastrointestinal bleeding unless directed by a physician.

Manufacturers’ Warnings In Clinical States: Anaphylactoid reactions have occurred in patients with known ASA hypersensitivity (see Contraindications).

Peptic ulcerations and gastrointestinal bleeding, sometimes severe, have been reported in patients receiving prescription doses of ibuprofen. Peptic ulcerations, perforation or severe gastrointestinal bleeding can have a fatal outcome, and although few such reports have been received with ibuprofen, a cause and effect relationship has not been established. Patients with a history of upper gastrointestinal tract disease should take Dristan Sinus under the supervision of a physician.

Like other nonsteroidal anti-inflammatory agents, ibuprofen can inhibit platelet aggregation. However, compared to ASA, the effect is quantitatively less, of shorter duration, and reversible upon discontinuation of ibuprofen. Bleeding time has also been prolonged by ibuprofen though within the normal range in normal subjects. Because this effect on bleeding time may be exaggerated in patients with underlying hemostatic defects, Dristan Sinus should be avoided by persons with intrinsic coagulation defects and those on anticoagulant therapy.

Patients with high blood pressure, heart disease, diabetes, narrow-angle glaucoma, thyroid disease or difficulty in urination due to enlargement of the prostate gland should take Dristan Sinus only under the advice and supervision of a physician.

Precautions: Conditions associated with dehydration appear to increase the risk of renal toxicity. Dristan Sinus should therefore be used with caution in patients with chronic renal failure, congestive heart failure or hypertension being treated chronically with diuretics. Caution should be observed in elderly patients, due to increased susceptibility to the effects of sympathomimetic amines and increased risk of toxicity with ibuprofen, and patients with diminished renal function.

Patients on Dristan Sinus should be cautioned to report to their physician any signs or symptoms of gastrointestinal ulceration or bleeding, blurred vision or other eye symptoms, skin rash, weight gain, edema, tinnitus, dizziness or respiratory difficulties.

If Dristan Sinus is taken in conjunction with prolonged corticosteroid therapy and it is decided to discontinue the latter therapy, as under other circumstances, the corticosteroid dosage should be tapered slowly to avoid exacerbation of the disease or adrenal insufficiency.

Pregnancy and Lactation: Pregnant women or nursing mothers should seek the advice of a health professional before using Dristan Sinus.

There is a possibility of insomnia if this medicine is taken before bedtime.

If the symptoms do not improve or are accompanied by a high fever, the patient should be advised to report to the physician.

Drug Interactions: Coumarin-type Anticoagulants: Several short-term controlled studies failed to show that ibuprofen significantly affected prothrombin time for a variety of other clotting factors when administered to individuals on coumarin-type anticoagulants. The physician should be cautious when administering Dristan Sinus to patients on anticoagulants.

ASA: Animal studies show that ASA given with nonsteroidal anti-inflammatory agents including ibuprofen yields a net decrease in anti-inflammatory activity with lowered blood levels of the non-ASA drug. Single dose bioavailability studies in normal volunteers have failed to show an effect of ASA on ibuprofen blood levels. Correlative clinical studies have not been conducted.

Other Anti-inflammatory Agents (NSAIDs): The addition of Dristan Sinus to a pre-existent prescribed NSAID regimen in patients with a condition such as rheumatoid arthritis may result in increased risk of adverse effects.

Diuretics: Because of its fluid retention properties, high doses of ibuprofen can decrease the diuretic and antihypertensive effects of diuretics, and increased diuretic dosage may be required. Patients with impaired renal function who are taking potassium-sparing diuretics should not take Dristan Sinus.

Hypoglycemic Agents: Ibuprofen may increase hypoglycemic effects of oral antidiabetic agents and insulin.

Acetaminophen: Although interactions have not been reported, concurrent use with Dristan Sinus is not advisable, as it may increase the risk of adverse renal effect.

Other Drugs: Although ibuprofen binds extensively to plasma proteins, interactions with other protein-bound drugs occur rarely. Nevertheless, caution should be observed when other drugs, also having a high affinity for protein-binding sites, are used concurrently. Some observations have suggested a potential for ibuprofen to interact with furosemide, pindolol, digoxin, phenytoin and lithium salts. However, the mechanisms and clinical significance of these observations are presently not known. No interactions have been reported when ibuprofen has been used in conjunction with hypoglycemic agents, probenecid, digitalis, thyroxine, steroids, antibiotics or benzodiazepines.

Adverse Reactions: Ibuprofen: The following adverse reactions have been noted in patients treated with prescription regimens of ibuprofen.

Gastrointestinal: The adverse reactions most frequently seen with prescribed ibuprofen therapy involve the gastrointestinal system: nausea, epigastric pain, heartburn, diarrhea, abdominal distress, vomiting, indigestion, constipation, abdominal cramps, fullness of the gastrointestinal tract (bloating or flatulence).

CNS: dizziness, headache, nervousness.

Dermatologic: rash (including maculopapular type), pruritus.

Special Senses: tinnitus.

Metabolic: decreased appetite, edema, fluid retention. Fluid retention generally responds promptly to drug discontinuation.

Pseudoephedrine: Pseudoephedrine may cause mild CNS stimulation, especially in patients who are hypersensitive to the effects of sympathomimetic drugs. Nervousness, excitability, restlessness, dizziness, weakness and insomnia may occur. Headache and drowsiness have also been reported. Large doses may cause lightheadedness, nausea and/or vomiting. In addition, the possibility of other adverse effects associated with sympathomimetic drugs, including fear, anxiety, tenseness, tremor, hallucinations, seizures, pallor, respiratory difficulty, dysuria and cardiovascular collapse should be considered.

Although oral administration of usual doses of pseudoephedrine to normotensive patients usually produced negligible pressor effects, the drug should be used with caution in hypertensive patients. Pseudoephedrine may increase the irritability of the heart muscle and may alter the rhythmic function of the ventricles, especially in large doses or when administered to patients who are hypersensitive to the myocardial effects of sympathomimetic drugs. Tachycardia or palpitation may occur.

Symptoms And Treatment Of Overdose: Symptoms and Treatment: Due to the rapid absorption of pseudoephedrine and ibuprofen from the gut, emetics and gastric lavage must be instituted within 4 hours of overdosage to be effective. Charcoal is useful only if given within 1 hour. Cardiac status should be monitored and the serum electrolytes measured. If there are signs of cardiac toxicity, propranolol may be administered i.v. A slow infusion of a dilute solution of potassium chloride should be initiated in the event of a drop in the serum potassium levels. Despite hypokalemia, the patient is unlikely to be potassium depleted; therefore, overload must be avoided. Monitoring of the serum potassium is advisable for several hours after administration of the salt. For delirium or convulsions, i.v. administration of diazepam is indicated.

Dosage And Administration: Adults and children over 12 years: Take 1 or 2 caplets every 4 hours as needed. Do not exceed 6 caplets in 24 hours, unless directed by a physician.

Children: Do not give to children under 12 years of age, except under the advice and supervision of a physician.

Availability And Storage: Each caplet contains: ibuprofen 200 mg and pseudoephedrine HCl 30 mg. Nonmedicinal ingredients: acetylated monoglyceride, carnauba wax, cellulose, cornstarch, croscarmellose sodium, ethoxyethanol, iron oxide, lecithin, parabens, pharmaceutical glaze, pharmaceutical shellac, povidone, pregelatinized starch, silicon dioxide, simethicone, sodium benzoate, sodium lauryl sulfate, stearic acid, sucrose and titanium dioxide. Packages of 16. Store at room temperature (15 to 30°C).

DRISTAN® SINUS Whitehall-Robins Ibuprofen – Pseudoephedrine HCl Analgesic – Antipyretic – Nasal Decongestant

Connected Diseases :

Common Cold

General Illness Information Medical Term: Upper Respiratory Infection, URI Common name: Common Cold Description: A contagious viral infection of the upper-respiratory passages Causes: Any of at…

Anesthesia / Pain Relief

Anesthesia: Purpose and Types Anesthesia is an artificially created decrease or lack of sensitivity in the process of medical manipulation. Purpose of anesthesia: The modern…